After the withdrawal of some cyclooxygenase-2 selective inhibitors, traditional nonsteroidal anti-inflammatory drug use has increased.
However, this is without additional prevention strategies against upper gastrointestinal (GI) complications in many cases.
Dr Angel Lanas and colleagues from Spain assessed the effect of antisecretory drugs and nitrates on the risk of upper GI peptic ulcer bleeding associated with nonselective nonsteroidal anti-inflammatory drug, aspirin, antiplatelet agents, and anticoagulants.
|PPI use showed greater reductions of bleeding in aspirin users|
|The American Journal of Gastroenterology|
The team matched 2777 consecutive patients with upper gastrointestinal peptic ulcer bleeding, confirmed by endoscopy, with 5532 controls.
The research team reported adjusted relative risks of upper gastrointestinal peptic ulcer bleeding.
The researchers found that proton pump inhibitors (PPIs), H2-receptor antagonists, and nitrates reduced upper gastrointestinal peptic ulcer bleeding risk.
Proton pump inhibitors use was associated with greater reductions among nonsteroidal anti-inflammatory drug and low-dose aspirin users.
The team found that proton pump inhibitors use was associated with greater reductions among patients taking clopidogrel.
For patients taking anticoagulants, use of nitrates was not associated with a significant effect on upper gastrointestinal peptic ulcer bleeding risk.
The researchers observed that in these patients, use of H2-receptor antagonists did not effect upper gastrointestinal peptic ulcer bleeding risk.
In addition, the team noted that use of proton pump inhibitors was not associated with a significant effect on upper gastrointestinal peptic ulcer bleeding risk.
Dr Lanas' team concluded, “Antisecretory agent or nitrate treatment is associated with reduced upper gastrointestinal peptic ulcer bleeding relative risks in patients taking nonsteroidal anti-inflammatory drug or aspirin.”
“Only proton pump inhibitors therapy was associated with a marked, consistent risk reduction among patients receiving all types of agents.”
“Protection was not apparent in patients taking anticoagulants.”